Meds, Mind, Body & Benefits > Questions About Treatment & Side Effects

TAF (Biktarvy) and weight gain?

(1/1)

Planetary86:
Hi all,

Looking to share some experiences with medications and weight gain.

I tested positive in 2015 and started taking Triumeq and had no real problems with weight gain but incredible insomnia and lowered mood. My pharmacist recommended Biktarvy as an alternative which I have been taking for about a year.

Since then my weight has rocketed and now the heaviest I have ever been. I work out 3 times a week with a personal trainer, have a semi-active job, and diet is getting better but I'm still putting on weight. I'm in my 30s and finding it so hard to lose the weight.

I have read that TAF and/ or FTC in Biktarvy could be contributing.

Unfortunately to combat insomnia I also take Mirtazapine, which is also known to increase appetite and serum lipids

I have already been diagnosed with NAFLD and hyperlipidaemia since testing positive for HIV and don't want my weight continuing to rise! The thought of become diabetic or liver failure would just be another nail in the coffin on top of a heart condition as well. As you can probably tell my MH is suffering too.

Anybody else had similar experiences with TAF/ FTC?

Thanks in advance!

Rosie117:
I gained about 20 lbs between when I started Stribild after being diagnosed 12/2014, then switching to Genvoya, and eventually Biktarvy. I was miserable during that time being at my heaviest, and I also had trouble losing weight (granted, I didnít try *too* hard). My ID doctor recommended I try Juluca to see if it was the TAF preventing weight loss, so I just switched in February. I have also started a new workout routine so I canít 100% say itís the medicine but Iíve lost 15 lbs since then. I have none of the constant gas and bloating I had on all my previous meds. Juluca is a pain because I have to take it with food and it has to be a certain amount of time before or after I take Pepcid complete which I need maybe 2-3 times a week for reflux. Otherwise Iím happy I switched.

marshee:
This is interesting to read. I switched from Genvoya to Biktarvy as suggested by my doctor when I brought up concerns of weight gain I was having on Genvoya. I have lost a bit of weight but I have also been working out like crazy since the switch as well so it is hard to say.

I read that Juluca can also cause weight gain. I am wondering if it really just varies from person to person and the reaction to each medication... :-\

Jim Allen:
@marshee

Welcome to the forum. As a new member, can you please open an introduction thread in the "Living with HIV" section and introduce yourself to the forum members. Thanks. Let us know how are you doing, how the treatment is going etc. It's standard for new members.


--- Quote ---I read that Juluca can also cause weight gain. I am wondering if it really just varies from person to person and the reaction to each medication...
--- End quote ---

Yup, but it varies per person and there is evidence is there are multiple factors to this concern, for example starting treatment for the first time, switching, switching away from meds that were suppressing the weight gain, VL, HIV itself, plain ageing,  etc. Not everyone will have these challenges, though.

Jim.

TDF/TAF

https://www.poz.com/article/study-sheds-light-weight-gain-switching-new-tenofovir
"These data suggest that differences in weight gain between TAF and TDF are likely driven by removal of TDF-associated weight suppression,"

https://www.poz.com/basics/hiv-basics/taf-versus-tdf-difference

https://www.aidsmap.com/news/jul-2020/rapid-weight-gain-after-switching-taf-regardless-other-hiv-drugs-taken
people who switched to TAF experienced an early and rapid weight gain in the nine months after switching, followed by a slowing or plateauing of weight gain.

Starting treatment/HIV
https://www.poz.com/article/starting-hiv-treatment-associated-weight-gain

https://www.poz.com/article/hiv-may-lead-big-belly

https://www.poz.com/article/starting-hiv-treatment-women-gain-weight-men

https://www.poz.com/article/weight-gain-immune-activation-may-linked-people-hiv

https://www.aidsmap.com/news/mar-2015/does-hiv-make-you-fat-study-connects-viral-load-fat-gains

Integrase Inhibitors:

https://www.poz.com/article/dolutegravir-plus-taf-associated-steepest-weight-gain

Switching to Integrase Inhibitors Not Tied to Gain in "Bad Fat"
https://www.poz.com/article/switching-integrase-inhibitors-tied-gain-bad-fat

https://www.poz.com/article/integrase-inhibitors-may-tied-weight-gain

https://www.poz.com/article/normal-weight-gain-switch-integrase-inhibitors

MahmoudK:
I was tested positive in 2014 and started taking Atripla. Never had any weight issues before or after taking Atripla, in fact, I lost a bit of weight.

In 2020 I switched to Biktarvy and I gained weight like crazy, I gained almost 20 kg (44 ilbs) in a year. I'm a healthy guy, I'm 28 and I work out and swim regularly. I talked about this with my doctor and she mentioned that TAF increases fat deposition.

I switched to a different regime (Delstrigo) without TAF. It's been around 2 months now and I noticed that the weight increase stopped and I'm slowly losing weight.

Navigation

[0] Message Index

Go to full version